Washington, 2010

Flood in Washington, June 5 to 8, 2010

June 5 to 8, 2010 · NWS OTX · 1 event in 1 county or zone

The Snake River at Anatone rose to above flood stage from June 5th through June 8th leading to minor flooding. 18 feet near 5 PM Pacific Standard Time on June 6th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

The Snake River at Anatone rose to above flood stage from June 5th through June 8th leading to minor flooding. The Snake River crested at a stage of 22.18 feet near 5 PM Pacific Standard Time on June 6th. The river flooded a portion of Snake River Road south of Asotin, including the Heller Bar area. One car was flooded by the river. Large logs and debris were cleared from Snake River road. The water was up to eight inches deep in spots. One residence had water up to three feet deep in a barn, with damaged fences on the property.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Jun 5, 1:29 PM PST, 31 minutes earlier.

Area forecast discussion, Jun 5, 1:29 PM PST, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
229 PM PDT SAT JUN 5 2010

.SYNOPSIS...
CLOUDS WILL BE ON THE INCREASE THIS EVENING AS A FAST MOVING
STORM SYSTEM APPROACHES THE REGION. WET WEATHER WILL RETURN ON
SUNDAY...BUT DRIER AND WARMER WEATHER WILL DEVELOP MONDAY AND
TUESDAY. UNSETTLED WEATHER WILL LIKELY RETURN WEDNESDAY...AND MAY
LINGER THROUGH NEXT WEEKEND.

&&

.DISCUSSION...
TONIGHT AND SUNDAY...THE NEXT SYSTEM IS COMING TO THE EASTERN
PACIFIC...MOVING TOWARD 130W...WITH THE NEXT ROUND OF
PRECIPITATION FOR THE REGION. THIS EVENING WHILE THE MID-LEVEL
RIDGE CROSSES THE PANHANDLE AND CLOUD BUILD-UPS AROUND THE
MOUNTAINS FALL APART WITH THE LOSS OF DAYTIME HEATING...CLOUDS
ASSOCIATED WITH THAT NEXT SYSTEM WILL START TO ENTER FROM SOUTH
AND SOUTHWEST. LATEST AMSU IMAGERY SHOWS SOME OF THE SUB-TROPICAL
MOISTURE PLUME (WHICH HAS BEEN DIRECTED AT THE WEST COAST) IS
STARTING TO BE DRAWN NORTH AGAIN. THE LEADING WARM FRONT LIFTS
INTO THE SOUTH/SOUTHEAST WA AND LOWER ID PANHANDLE OVERNIGHT INTO
FRIDAY MORNING...DRAWING THIS MOISTURE (WITH 125-170 PERCENT OF
NORMAL PWATS) NORTH. THIS WILL BRING INCREASING RAIN CHANCES FROM
THE SOUTH INTO FRIDAY MORNING.

THE OCCLUSION AND MID-LEVEL WAVE PUSH ACROSS THE CASCADES AND HEAD
TOWARD THE PANHANDLE BY LATER SUNDAY. THIS FEATURE AND THE SOUTHERLY
FLOW WILL HELP PROPAGATE RAIN ACROSS THE REMAINDER OF EAST WA/NRN ID
BY MID-MORNING TO EARLY AFTERNOON. MODELS SHOW SOME INSTABILITY ABOUT
THE NORTH/NORTHWEST SIDE OF THE SYSTEM (NEAR THE CASCADES AND CANADIAN
BORDER) AND AROUND THE BLUES TO CENTRAL PANHANDLE MOUNTAINS. OVERALL
IT IS NOT OVERLY IMPRESSIVE. YET IT IS COUPLED WITH THE PASSAGE OF
THE MID-LEVEL WAVE AND SUGGESTIONS OF A JET COUPLET...AS WELL AS
0-6KM SHEAR BETWEEN 30-50 KTS. SO SOME THUNDER CHANCES REMAIN. IN
GENERAL MODELS DIRECT THE MOST PRECIPITATION FROM THE BLUES THROUGH
THE PALOUSE AND CENTRAL PANHANDLE...WITH RAINFALL AMOUNTS OF AROUND
HALF INCH TO ONE INCH POSSIBLE. THE HIGHEST OF THOSE COME OUT
NEAR THE CENTRAL PANHANDLE MOUNTAINS. ELSEWHERE BETWEEN A TENTH TO
A QUARTER INCH IS POSSIBLE...LOCALLY APPROACHING A HALF INCH CLOSER
TO THE ID BORDER. /JCOTE

SUNDAY NIGHT THROUGH TUESDAY...THE SUNDAY NIGHT PERIOD BEGINS WITH
THE SUNDAY STORM SYSTEM DETAILED ABOVE STILL MENACING THE EASTERN
ZONES WITH HEAVY SHOWER ACTIVITY AGGRAVATED BY OROGRAPHIC UPSLOPE
OVER THE EASTERN BASIN AND PANHANDLE MOUNTAINS...BUT BEGINNING TO
EXIT THE REGION. IT WILL TAKE MOST OF THE EVENING FOR THIS POST
FRONTAL SHOWER ACTIVITY TO APPRECIABLY DECREASE...WHILE OVER THE
WESTERN ZONES WESTERLY FLOW IN THE MID LEVELS WILL ALLOW A MORE
DRAMATIC IMPROVEMENT EARLY SUNDAY EVENING AS A RAIN SHADOW BECOMES
ESTABLISHED.

MONDAY WILL BE DRIER AND MORE BENIGN THAN SUNDAY...BUT THE LOW
LEVEL AIR MASS WILL LIKELY REMAIN MOIST. MODELS INDICATE AN 850MB
THERMAL RIDGE HOOKING FROM MONTANA...THROUGH THE CANADIAN BORDER
ZONES...AND DOWN THE CASCADES. ALOFT A WEAK 500MB DISTURBANCE AND
COOL POOL ALOFT WILL SKITTER ALONG THE CANADIAN BORDER. THIS
COOLING OVER THE LOW LEVEL RELATIVE THERMAL AXIS WILL PROMOTE SOME
MILD INSTABILITY. WITH THE MOIST LOW LEVEL AIR MASS AND ANY
SUN BREAKS THIS IS A RECIPE FOR SCATTERED SHOWERS AND POSSIBLE
THUNDERSTORMS...FOCUSED MAINLY OVER THE HIGHER TERRAIN TO THE
NORTH OF THE BASIN. OTHERWISE...SUN BREAKS SHOULD BE COMMON ON
MONDAY WITH HIGH TEMPERATURES MODERATING INTO THE UPPER 60S AND
LOWER 70S MOST LOCATIONS. MONDAY NIGHT WILL BE A QUIET AND DRY
NIGHT WITH A WEAK SHORT WAVE RIDGE BECOMING FIRMLY ESTABLISHED.

ON TUESDAY MODELS DIVERGE SOMEWHAT. THE GFS INDICATES A QUICK
RIDGE BREAKDOWN WITH THE NEXT RELATIVELY WEAK BUT FAST MOVING
SYSTEM RIPPING THROUGH THE FORECAST AREA...WHILE THE ECMWF SLOWS
THIS NEXT SYSTEM DOWN AND MAINTAINS THE RIDGE OVER THE REGION.
INSPECTION OF DPROG/DT HEIGHT FIELDS INDICATE THAT THE ECMWF
SOLUTION IS MORE STABLE AND CONSISTENT THAN THE GFS...THUS WILL
HEDGE FORECAST TO THE DRY SIDE AND ASSUME ANOTHER DRY AND WARMER
DAY ON TUESDAY...WITH ONLY SOME LOW POPS FOR MOUNTAIN SHOWERS.
HIGH TEMPERATURES TUESDAY MAY FINALLY ACHIEVE NORMAL OR NEAR
NORMAL HIGH TEMPERATURES IF THIS SCENARIO PLAYS OUT. /FUGAZZI

TUESDAY NIGHT THROUGH SATURDAY...MODELS IN PRETTY GOOD AGREEMENT
OF UNSETTLED WEATHER THROUGH MOST OF THE EXTENDED PERIOD. TRENDED
FORECAST MORE TOWARDS THE SLOWER ECMWF/GEM THAN THE FASTER GFS.
ECMWF/GEM SHOW A TROUGH/CLOSED LOW MOVING INTO THE PAC NW LATE
TUESDAY NIGHT AND WEDNESDAY. KEPT CHANCE OF PRECIP HIGH FOR WED
ACROSS NORTHEAST WA AND NORTH ID. THE LOW WILL REMAIN OVER THE
AREA THROUGH THURSDAY AND THEN WILL DROP TO THE SOUTHEAST BY
FRIDAY. AS THE LOW MOVES TO THE SOUTHEAST FRIDAY AND POSSIBLY
SATURDAY...THERE IS A CHANCE OF WRAP AROUND PRECIP MOVING OVER THE
LOW AND INTO THE IDAHO PANHANDLE AND EXTREME EASTERN WA. BY
SATURDAY A RIDGE STARTS TO BUILD ALONG THE WEST COAST AND WILL
PROVIDE DRIER CONDITIONS. MAIN CHANGES TO THE FORECAST WAS TO
INCREASE CLOUD COVER FOR WED AND THUR AND THEN KEEP IT PRETTY
CLOUDY IN IDAHO FOR FRIDAY. LOWERED SNOW LEVELS DUE TO THE TROUGH
OVER THE AREA...AND SUBSEQUENTLY LOWERED TEMPERATURES AS WELL. MAX
TEMPERATURES THROUGH THE PERIOD WILL BE 6 TO 12 DEGREES BELOW
AVERAGE FOR THIS TIME OF THE YEAR. MIN TEMPS WILL BE AT OR JUST A
FEW DEGREES BELOW AVERAGE. /NISBET

HYDROLOGY...LATEST RFC MODEL DATA AND HYDROGRAPH DATA NECESSITATED
A FLOOD WARNING FOR THE SNAKE RIVER AT ANATONE DUE TO RECENT
PRECIPITATION OVER UPSTREAM FEEDER BASINS. THIS IS EXPECTED TO BE
A MINOR FLOOD SITUATION...BUT WILL BE INFLUENCED IN THE COMING 48
HOURS BY HOW MUCH NEW RAIN ARRIVES WITH TOMORROWS SYSTEM. CLOSE
MONITORING WILL CONTINUE WITH SUBSEQUENT SHIFTS. OTHERWISE IN
GENERAL ALL OTHER MAIN STEMS SUGGEST NO FLOODING THREATS...HOWEVER
THE MOYIE...KOOTENAI AND PEND OREILLE WILL CONTINUE TO CREEP UP
TO NEAR OR ABOVE ACTION STAGE OVER THE NEXT WEEK. THESE SPECIFIC
POINTS ARE DETAILED IN THE LATEST RVS STATEMENT. /FUGAZZI

&&

.AVIATION...
18Z TAFS...WEAK HIGH PRESSURE WILL PROMOTE VFR CONDITIONS ACROSS
THE REGION THROUGH SATURDAY...WITH SOME FLAT CU AROUND THE NORTH
AND EAST MTNS. NEXT SYSTEM COMES IN TONIGHT AND SUNDAY...WITH
THICKENING AND LOWERING CLOUDS LATE TONIGHT INTO EARLY SUNDAY WITH
THE NEXT GOOD CHANCE OF RAIN DEVELOPING FROM THE SOUTH AND SOUTHWEST
TOWARD MORNING/MIDDAY. LCL MVFR CIGS DEVELOPING PRIMARILY AFTER
14-18Z SUNDAY...WITH POSSIBLE IFR CIGS IN STEADIER PRECIPITATION LATER.
/JCOTE

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        48  63  49  68  48  72 /  10  70  50  10   0  10
COEUR D'ALENE  45  63  51  68  46  72 /  10  70  60  20  10  10
PULLMAN        50  61  49  65  46  70 /  20  70  60  10   0  10
LEWISTON       54  67  51  73  52  78 /  20  70  60  10   0  10
COLVILLE       41  68  47  71  43  75 /  10  50  40  20  10  10
SANDPOINT      39  61  49  65  42  71 /  10  60  60  30  20  10
KELLOGG        42  58  49  63  45  67 /  10  70  70  30  10  20
MOSES LAKE     50  67  47  75  47  77 /  20  30  10  10   0  10
WENATCHEE      53  67  49  73  50  75 /  20  30  10  10   0  10
OMAK           44  69  45  74  45  76 /  10  40  10   0   0  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
WA...NONE.
&&
Hazardous weather outlook, Jun 5, 5:22 AM PST, 8 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
622 AM PDT SAT JUN 5 2010

IDZ001>004-026-027-WAZ031>038-041>044-061400-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
622 AM PDT SAT JUN 5 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Asotin

When
June 5, 2:00 PM PST to June 8, 5:15 PM PST
Where
Asotin County, 0.6 mi S of Asotin to 0.76 mi WSW of Rogersburg
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
46.321, -117.029

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2010Every state in 2010This day in weather historyWarnings in Washington, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 240068.